Alabama, 2018

Tornado in Alabama, February 28, 2018

February 28, 2018 · NWS HUN · 1 event in 1 county or zone

A series of mini-supercells with little or no lightning developed during the late afternoon hours across portions of northwest and north central Alabama south of the Tennessee River. One of these produced a brief tornado in Cullman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A series of mini-supercells with little or no lightning developed during the late afternoon hours across portions of northwest and north central Alabama south of the Tennessee River. One of these produced a brief tornado in Cullman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 28, 1:51 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 28, 1:51 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
151 PM CST Wed Feb 28 2018

.NEAR TERM...(Tonight)
Issued at 151 PM CST Wed Feb 28 2018

The hydrology situation is the key concern over the next 24-48 hours
as another 1-3 inches of rainfall is expected tonight into Thursday.
The short range/high res guidance continues to support the best
rainfall this evening along and north of the TN river, with a sharp
gradient further south. We toyed with the idea of dropping our
southern tier of counties from the FFA, but the uncertainty and
gradient will keep me from doing so, although the true threat for
these areas has been delayed until late tonight and early Thursday.
Several rivers are going to rise into Flood during this time, and
short term flash flooding is possible followed by likely areal
flooding. This risk is highest in southern middle TN into far
northwest AL.

In the near term, there is also a severe weather threat possibly
coming together late this afternoon and early this evening for areas
south of U.S 72. The warm sector over west central AL into MS is
becoming unstable and deep cellular convection is already developing
north and west of Columbus MS. Deep layer bulk shear of 65-70kt, and
1km shear of 30-35kt will support supercells. HRRR/WRF guidance has
suggested that these cells could morph into a more linear MCS that
tracks east through north central AL over the next 4-6 hours, feeding
of an increasingly unstable warm sector. 1km SRH values are also
quite high, from 300-400m2/s2, especially as you near the wedge front
in northeast AL. Will continue to monitor convective trends, and
have mentioned isolated strong- severe in the HWO.

.SHORT TERM...(Thursday through Thursday night)
Issued at 151 PM CST Wed Feb 28 2018

After a brief possible "break" in the warm frontal band rain lifting
northward, the cold front will advance southeast during the morning
hours. A band of showers and thunderstorms is likely, possibly with
a few strong storms once again. Rainfall amounts of 1-1.5 inches is
possible with this band, which likely produce short term flash
flooding in spots, and add to the existing runoff for eventual river
flooding. As such, the Flood Watch will be maintained through 6 pm
LST. Highs will still reach the lower to mid 60s, before falling only
very slowly late. The better cold advection arrives Thursday evening
with brisk north winds. Lows will easily drop into the upper 30s by
Friday morning.

.LONG TERM...(Friday through Tuesday)
Issued at 151 PM CST Wed Feb 28 2018

Temperatures will return closer to normal for the weekend as cold
air advection occurs behind the front. High temperatures will fall
into the 50s Friday, rebounding slightly to near 60 for the weekend.
However, the main focus will end up being Friday and Saturday night,
since blended and ensemble mean guidance point to a potential freeze.
Right now this looks like a mild freeze, controlled mostly by cold
air advection rather than radiational cooling, but it could hit
newly-blooming or budding plants that have taken advantage of the
recent warm weather.

Attention then turns to the next system Monday and Tuesday, a fairly
deep Pacific trough that will eject into the Great Lakes. The
greatest spread in the extended occurs here, with the GFS and CMC
families showing a more progressive, weaker, and drier solution,
whereas the ECMWF & EPS cut the low off and have it meander about the
lower Great Lakes (with much more QPF though it is still < 1 inch).
For now, the forecast will reflect the greater consensus offered by
the faster/weaker/drier GFS and CMC.

Once that system is out of the way, the rest of the forecast period
looks dry and seasonable, with highs hovering around normal and lows
in the mid 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1105 AM CST Wed Feb 28 2018

Ceilings will remain in the 010-020agl (MVFR) this afternoon into
this evening. Scattered showers will continue as well. Southerly
winds will gust at times at 20-24kt. The showers will become more
sporadic tonight as a warm front lifts north of KHSV and KMSL, but
will keep ceilings in the 015-030agl range along with VCSH. Then a
cold front will sweep southeast through the area between 12-16Z at
KMSl and 14-18Z at KHSV. This will bring another round of showers and
+TSRA with visibility as low as 2SM (IFR).

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Thursday afternoon for ALZ001>010-016.

TN...Flood Watch through Thursday afternoon for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM...17
LONG TERM...BCC
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Feb 28, 1:40 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
140 PM CST Wed Feb 28 2018

ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
140 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Additional rainfall of 1 to 2 inches is expected from this afternoon
through tonight, with locally higher amounts possible. River and
areal flooding is expected, with isolated flash flooding possible. A
Flood Watch is in effect through Thursday.

Isolated strong to severe thunderstorms are possible late this
afternoon and evening, mainly along and south of Highway 72 and west
of I-65. These thunderstorms may be capable of strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Another round of showers and thunderstorms will move through with a
cold front on Thursday morning into the early afternoon. This will
bring up to an additional 1 to 2 inches of rain.  This will bring
storm total rainfall amounts into the 2 to 5 inch range. River and
areal flooding will continue on Thursday and possibly linger into
this weekend. A Flood Watch continues through Thursday. In addition,
a few of the thunderstorms could be strong producing gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible today through Thursday for flooding, and perhaps isolated
strong to severe thunderstorms.

In the hours before

Special weather statement, Feb 28, 3:09 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
309 PM CST WED FEB 28 2018

ALZ004-007-016-282215-
Lawrence AL-Morgan AL-Cullman AL-
309 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...
SOUTHWESTERN MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 415 PM
CST...

At 309 PM CST, Doppler radar was tracking a strong thunderstorm over
Ashridge, or 9 miles east of Haleyville, moving east at 30 mph.

Locations impacted include...
Hartselle, Vinemont, West Point, Jones Chapel, Speake, Neel, Massey
and eastern Bankhead National Forest.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3430 8711 3431 8744 3454 8702 3420 8684
      3419 8711
TIME...MOT...LOC 2109Z 252DEG 26KT 3424 8746

BCC
Special weather statement, Feb 28, 4:12 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
412 PM CST WED FEB 28 2018

ALZ004-007-016-282315-
Lawrence AL-Morgan AL-Cullman AL-
412 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN...MORGAN AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 515 PM CST...

At 409 PM CST, Doppler radar was tracking a series of strong
thunderstorms. The first storm was located near Battleground, moving
northeast at 40 mph. Additional storms were located near Moreland
and Natural Bridge, all moving northeast at 40 mph.

Persistent heavy downpours and winds in excess of 40 mph are
possible with these storms.

Locations impacted include...
Hartselle, Redstone Arsenal, Falkville, Morgan City, Vinemont,
Somerville, West Point, Eva, Valhermoso Springs and Hulaco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3430 8711 3430 8735 3459 8668 3455 8666
      3455 8664 3458 8660 3458 8657 3456 8655
      3429 8659 3415 8711
TIME...MOT...LOC 2209Z 246DEG 35KT 3430 8702

BCC
Special weather statement, Feb 28, 4:41 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
441 PM CST WED FEB 28 2018

ALZ016-282315-
Cullman AL-
441 PM CST WED FEB 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
515 PM CST...

At 440 PM CST, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or 9 miles north of Sumiton, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colony, Wilburn, Arkadelphia and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3389 8701 3390 8710 3391 8708 3392 8708
      3396 8711 3397 8714 3398 8714 3398 8686
      3392 8688 3391 8692 3390 8693 3387 8692
      3386 8696 3386 8699
TIME...MOT...LOC 2240Z 259DEG 20KT 3389 8702

KDW

The radar

The Northeast Alabama radar (KHTX), 92 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cullman

When
February 28, 4:46 PM CST to 4:48 PM CST
Where
Cullman County, 1.41 mi WSW of County Line to 0.51 mi NW of County Line
Rating
EF0
Path length
1.34 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
34.295, -86.724

The tornado first touched down along CR 1526. Here several trees had damage including large limbs snapped and a few small trees were uprooted. A home sustained shingle and gutter damage in this area.

The tornado moved northeast crossing CR 1527. Here some shallow rooted trees were pushed over with others having limbs snapped. The tornado reached a maximum intensity of around 75 mph as it crossed CR 1542. A rather large barn sustained significant roof damage. A nearby home had its porch damaged when the roof sustained partial uplift and movement.

Another barn in an adjacent field also sustained substantial damage with most of the roof being pulled off and damage to at least one supporting side. The tornado lifted in a field just south of Pentecost Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyThe tornado archive for Alabama, 2018Warnings in Alabama, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732627.